Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 7, NWS Rapid City, SD

May 15, 2017Custer County, Fall River County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 15, 2017, 12:34 AM MDT for Custer County, Fall River County, South Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2017, 12:34 AM MDT (06:34 UTC)
Expired
May 15, 2017, 1:30 AM MDT
In force
56 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Custer County, SD, Fall River County, SD

The radar

The Rapid City radar (KUDX), 91 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 6.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2017-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2017-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2628 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 11:38 PM MDT, 56 minutes earlier.

Area forecast discussion, May 14, 11:38 PM MDT, 56 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1138 PM MDT Sun May 14 2017

.DISCUSSION...(This Evening Through Sunday)
Issued at 137 PM MDT Sun May 14 2017

The upper analysis shows a broad ridge over the Great Plains,
with an upper trough over the western CONUS, resulting in
southwesterly flow aloft over the forecast area. Latest sfc
analysis depicts high pressure over eastern Montana and the
western Dakotas, surrounded by low pressure arcing eastward from
Saskatchewan into the eastern Dakotas/Nebraska, then back
westward into western Kansas and then into southeastern Colorado.

Water Vapor images show the next shortwave approaching the region
from the the southwest this aftn. Expect to see some showers and
thunderstorms move into or develop over northeastern Wyoming,
southwestern South Dakota, and the Black Hills area late this
afternoon into early this evening, with the chance of
precipitation spreading northeastward into western South Dakota
overnight as the shortwave passes across the northern plains.

Lingering showers on Monday morning will mostly be to the north and
east of the Black Hills as some drier air pushes into northeastern
Wyoming. The upper trough will continue to dig southeastward into
the four corners region on Monday, with more disturbances in the
southwesterly flow aloft affecting the forecast area. Relatively
dry downslope southwestern sfc winds over northeastern Wyoming
will likely limit the extent of convection there on Monday, while
southeasterly sfc winds over western South Dakota will allow more
low level moisture to flow into the region. This will aid
convective development in the convergence zone over the higher
terrain during the afternoon. While the eroding capping inversion
is expected to allow thunderstorms to develop on the plains later
in the afternoon and through the evening. Attm it appears that
isolated severe thunderstorms will be possible on Monday aftn/eve
with large hail and damaging wind gusts the main threats.

Unsettled weather will continue through the rest of the week as
upper trough slides slowly east and an upper low within the trough
sinks southeastward across the Pacific NW and into the Rockies by
Thursday morning. Southwesterly flow aloft will continue and will
bring periodic chances for showers and thunderstorms Tuesday
through Wednesday night. As the low moves into the Rockies on
Thursday, model solutions continue to differ in depicting the
track, speed, and strength late in the week. EC and Canadian
continue to show a slower and more southerly track as it crosses
the the Rockies, which would limit pcpn coverage for the region
and lower potential precipitation amounts, especially over
northern portions of the forecast area. The GFS solution remains
farther north and faster than the others, but is also trending
slower and somewhat weaker. Will continue the fairly high pops
across at least southern portions of the CWA for Thursday into
Friday, but there is plenty of uncertainty at this point on the
evolution of this system late in the week. The one certainty is
that it will be quite a bit cooler later in the week as the large
trough moves into the plains. Temps will be below average
Wednesday through Saturday. Temps could be cold enough over the
higher terrain of the Black Hills and northeastern WY during the
overnight and morning hours of Thursday and especially Friday for
a mix or change over to snow if the precipitation does occur.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Monday Night)
Issued At 1137 PM MDT Sun May 14 2017

Showers/thunderstorms will continue over northeastern WY and
western South Dakota through late tonight. MVFR/local IFR
conditions in and around the stronger storms. Otherwise, MVFR
ceilings expected overnight across northeastern Wyoming and the
Black Hills. Conditions will improve Monday morning. Additional
thunderstorms are expected Monday afternoon/evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...7
Hazardous weather outlook, May 14, 2:47 PM MDT, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
247 PM MDT Sun May 14 2017

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-151300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
247 PM MDT Sun May 14 2017 /347 PM CDT Sun May 14 2017/

This Hazardous weather outlook is for western South Dakota and
Northeastern Wyoming.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop later this evening and continue
overnight. A storm or two may become strong, but severe storms are
not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A series of disturbances will produce scattered thunderstorms across
the area through Wednesday. Widespread severe thunderstorms are
not expected at this time, but some stronger storms will be
possible across the area on Monday, and over south central South
Dakota on Tuesday. Another storm system may bring more widespread
rain, along with the possibility for some snow across the higher
Black Hills, towards the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 11:32 PM MDTSevere Thunderstorm WarningUNRFall River, Oglala Lakota58 min
May 15, 3:43 PM MDTSpecial Weather StatementUNR47 min
May 15, 4:11 PM MDTSevere Thunderstorm WarningUNRCampbell64 min
May 15, 5:14 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook50 min
May 15, 5:49 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook56 min
May 15, 5:51 PM MDTSpecial Weather StatementUNRCampbell39 min
May 15, 5:59 PM MDTSevere Thunderstorm WarningUNRCampbell26 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.